Alert archive / California / Beach Hazards Statements in 2017
Beach Hazards Statement 20, NWS Los Angeles, CA
NWS Los Angeles, CA issued this beach hazards statement at Oct 16, 2017, 8:44 PM PDT. It took effect at Oct 20, 2017, 6:00 AM PDT. It was in force for 51 hr.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2017, 8:44 PM PDT (03:44 UTC)
- In effect from
- Oct 20, 2017, 6:00 AM PDT
- Expired
- Oct 22, 2017, 9:00 AM PDT
- In force
- 51 hr
- Issued by
- NWS Los Angeles, CA
The text
As transmitted.
929 WHUS46 KLOX 170344 CFWLOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 844 PM PDT MON OCT 16 2017 CAZ034-035-171630- /O.NEW.KLOX.BH.S.0020.171020T1300Z-171021T0600Z/ SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST- 844 PM PDT MON OCT 16 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A BEACH HAZARDS STATEMENT FOR POSSIBLE HIGH SURF, WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING. * HAZARDS...POSSIBLE HIGH SURF 14 TO 20 FEET COULD DEVELOP BY FRIDAY MORNING AND CONTINUING THROUGH LATE SATURDAY EVENING. A STRONG STORM IN THE GULF OF ALASKA WILL GENERATE LARGE SWELLS WITH A LONG PERIOD. THESE SWELLS ARE EXPECTED TO REACH THE CENTRAL COAST BY FRIDAY MORNING. AT THIS POINT, THE PEAK OF THE LARGEST SURF COULD OCCUR FRIDAY EVENING THROUGH EARLY SATURDAY MORNING. SURF WILL LIKELY BEGIN TO DECREASE BY SATURDAY AFTERNOON BUT SHOULD STILL REMAIN ABOVE 10 FEET THROUGH SATURDAY EVENING. * IMPACTS...LARGE POWERFUL WAVES AND STRONG CURRENTS COULD CREATE A RISK OF OCEAN DROWNING. SNEAKER WAVES CAN SUDDENLY OVERRUN PREVIOUSLY DRY BEACHES AND JETTIES. FLOODING OF LOW LYING BEACH PARKING LOTS, HARBOR WALKWAYS, AND CAMPGROUNDS COULD BE POSSIBLE PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$ CAZ040-041-171630- /O.CON.KLOX.BH.S.0019.171017T1300Z-171019T0300Z/ VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- 844 PM PDT MON OCT 16 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM PDT TUESDAY THROUGH WEDNESDAY EVENING... * HAZARDS...DANGEROUS RIP CURRENTS AND BREAKING WAVES ARE EXPECTED DUE TO ELEVATED SURF OF 3 TO 6 FEET...ESPECIALLY SOUTH FACING BEACHES. * IMPACTS...THERE IS AN INCREASED RISK FOR OCEAN DROWNING. RIP CURRENTS CAN PULL SWIMMERS AND SURFERS OUT TO SEA. LARGE BREAKING WAVES CAN WASH PEOPLE OFF BEACHES AND ROCKS...AND CAPSIZE SMALL BOATS NEAR SHORE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$ KAPLAN/HALL
4 follow-up statements
826 WHUS46 KLOX 171555 CFWLOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 855 AM PDT TUE OCT 17 2017 CAZ040-041-180300- /O.CON.KLOX.BH.S.0019.000000T0000Z-171019T0300Z/ VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- 855 AM PDT TUE OCT 17 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY EVENING... * HAZARDS...SURF IS EXPECTED TO RISE TO 3 TO 6 FEET THIS AFTERNOON INTO WEDNESDAY. DANGEROUS RIP CURRENTS WILL AFFECT MANY BEACHES. THE SURF WILL BE HIGHEST ON WEST TO NORTHWEST FACING BEACHES. * IMPACTS...THERE IS AN INCREASED RISK FOR OCEAN DROWNING. RIP CURRENTS CAN PULL SWIMMERS AND SURFERS OUT TO SEA. LARGE BREAKING WAVES CAN WASH PEOPLE OFF BEACHES AND ROCKS...AND CAPSIZE SMALL BOATS NEAR SHORE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$ CAZ034-035-180300- /O.CON.KLOX.BH.S.0020.171020T1300Z-171021T0600Z/ SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST- 855 AM PDT TUE OCT 17 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... * HAZARDS...POSSIBLE HIGH SURF 14 TO 20 FEET COULD DEVELOP BY FRIDAY MORNING AND CONTINUING THROUGH LATE SATURDAY EVENING. A STRONG STORM IN THE GULF OF ALASKA WILL GENERATE LARGE SWELLS WITH A LONG PERIOD, THAT ARE FORECAST TO REACH THE CENTRAL COAST BY FRIDAY MORNING. AT THIS POINT, THE PEAK OF THE LARGEST SURF SHOULD OCCUR FRIDAY EVENING THROUGH EARLY SATURDAY MORNING. SURF WILL LIKELY BEGIN TO DECREASE BY SATURDAY AFTERNOON BUT SHOULD STILL REMAIN ABOVE 10 FEET THROUGH SATURDAY EVENING. * IMPACTS...LARGE POWERFUL WAVES AND STRONG CURRENTS COULD CREATE A RISK OF OCEAN DROWNING. SNEAKER WAVES CAN SUDDENLY OVERRUN PREVIOUSLY DRY BEACHES AND JETTIES. FLOODING OF LOW LYING BEACH PARKING LOTS, HARBOR WALKWAYS, AND CAMPGROUNDS COULD BE POSSIBLE PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$ SMITH
560 WHUS46 KLOX 180348 CFWLOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 848 PM PDT TUE OCT 17 2017 CAZ040-041-181300- /O.CON.KLOX.BH.S.0019.000000T0000Z-171019T0300Z/ VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- 848 PM PDT TUE OCT 17 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY EVENING... * HAZARDS...SURF IS EXPECTED TO RISE TO 3 TO 6 FEET TONIGHT INTO WEDNESDAY. DANGEROUS RIP CURRENTS WILL AFFECT MANY BEACHES. THE SURF WILL BE HIGHEST ON WEST TO NORTHWEST FACING BEACHES. * IMPACTS...THERE IS AN INCREASED RISK FOR OCEAN DROWNING. RIP CURRENTS CAN PULL SWIMMERS AND SURFERS OUT TO SEA. LARGE BREAKING WAVES CAN WASH PEOPLE OFF BEACHES AND ROCKS...AND CAPSIZE SMALL BOATS NEAR SHORE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$ CAZ034-035-181300- /O.CON.KLOX.BH.S.0020.171020T1300Z-171021T0600Z/ SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST- 848 PM PDT TUE OCT 17 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... * HAZARDS...POSSIBLE HIGH SURF 14 TO 20 FEET COULD DEVELOP BY FRIDAY MORNING AND CONTINUING THROUGH LATE SATURDAY EVENING. A STRONG STORM IN THE GULF OF ALASKA WILL GENERATE LARGE SWELLS WITH A LONG PERIOD, THAT ARE FORECAST TO REACH THE CENTRAL COAST BY FRIDAY MORNING. AT THIS POINT, THE PEAK OF THE LARGEST SURF SHOULD OCCUR FRIDAY EVENING THROUGH EARLY SATURDAY MORNING. SURF WILL LIKELY BEGIN TO DECREASE BY SATURDAY AFTERNOON BUT SHOULD STILL REMAIN ABOVE 10 FEET THROUGH SATURDAY EVENING. * IMPACTS...LARGE POWERFUL WAVES AND STRONG CURRENTS COULD CREATE A RISK OF OCEAN DROWNING. SNEAKER WAVES CAN SUDDENLY OVERRUN PREVIOUSLY DRY BEACHES AND JETTIES. FLOODING OF LOW LYING BEACH PARKING LOTS, HARBOR WALKWAYS, AND CAMPGROUNDS COULD BE POSSIBLE PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$ SMITH/SIRARD
585 WHUS46 KLOX 180817 CFWLOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 117 AM PDT WED OCT 18 2017 CAZ040-041-190000- /O.EXT.KLOX.BH.S.0019.000000T0000Z-171020T0000Z/ VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- 117 AM PDT WED OCT 18 2017 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THURSDAY AFTERNOON... * HAZARDS...SURF HEIGHTS 3 TO 6 FEET THROUGH THURSDAY AFTERNOON. * IMPACTS...THERE IS AN INCREASED RISK FOR OCEAN DROWNING. RIP CURRENTS CAN PULL SWIMMERS AND SURFERS OUT TO SEA. LARGE BREAKING WAVES CAN WASH PEOPLE OFF BEACHES AND ROCKS...AND CAPSIZE SMALL BOATS NEAR SHORE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$ CAZ034-035-190000- /O.CON.KLOX.BH.S.0020.171020T1300Z-171021T0600Z/ SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST- 117 AM PDT WED OCT 18 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... * HAZARDS...POSSIBLE HIGH SURF 14 TO 20 FEET COULD DEVELOP BY FRIDAY MORNING AND CONTINUE THROUGH LATE SATURDAY EVENING. A STRONG STORM IN THE GULF OF ALASKA WILL GENERATE LARGE SWELLS WITH A LONG PERIOD, THAT ARE FORECAST TO REACH THE CENTRAL COAST BY FRIDAY MORNING. AT THIS POINT, THE PEAK OF THE LARGEST SURF SHOULD OCCUR FRIDAY EVENING THROUGH EARLY SATURDAY MORNING. SURF WILL LIKELY BEGIN TO DECREASE BY SATURDAY AFTERNOON BUT SHOULD STILL REMAIN ABOVE 10 FEET THROUGH SATURDAY EVENING. * IMPACTS...LARGE POWERFUL WAVES AND STRONG CURRENTS COULD CREATE A RISK OF OCEAN DROWNING. SNEAKER WAVES CAN SUDDENLY OVERRUN PREVIOUSLY DRY BEACHES AND JETTIES. FLOODING OF LOW LYING BEACH PARKING LOTS, HARBOR WALKWAYS, AND CAMPGROUNDS COULD BE POSSIBLE PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$ RAT
725 WHUS46 KLOX 182331 CFWLOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 431 PM PDT WED OCT 18 2017 CAZ034-035-190745- /O.EXT.KLOX.BH.S.0020.171020T1300Z-171022T1600Z/ SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST- 431 PM PDT WED OCT 18 2017 ...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM FRIDAY MORNING THROUGH SUNDAY MORNING... * HAZARDS...POSSIBLE HIGH SURF 14 TO 20 FEET COULD DEVELOP BY FRIDAY MORNING AND CONTINUE THROUGH LATE SATURDAY EVENING. A STRONG STORM IN THE GULF OF ALASKA WILL GENERATE LARGE SWELLS WITH A LONG PERIOD, THAT ARE FORECAST TO REACH THE CENTRAL COAST BY FRIDAY MORNING. AT THIS POINT, THE PEAK OF THE LARGEST SURF SHOULD OCCUR FRIDAY EVENING THROUGH EARLY SATURDAY MORNING. SURF WILL LIKELY BEGIN TO DECREASE BY SATURDAY AFTERNOON BUT SHOULD STILL REMAIN ABOVE 10 FEET THROUGH SUNDAY MORNING. AS THIS EVENT DRAWS CLOSER, CONFIDENCE LOOKS GOOD THAT A HIGH SURF ADVISORY WILL BE NEEDED FOR THE CENTRAL COAST THROUGH THE PERIOD MENTIONED. * IMPACTS...LARGE POWERFUL WAVES AND STRONG CURRENTS COULD CREATE A RISK OF OCEAN DROWNING. SNEAKER WAVES CAN SUDDENLY OVERRUN PREVIOUSLY DRY BEACHES AND JETTIES. FLOODING OF LOW LYING BEACH PARKING LOTS, HARBOR WALKWAYS, AND CAMPGROUNDS COULD BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$ CAZ040-041-190745- /O.CON.KLOX.BH.S.0019.000000T0000Z-171020T0000Z/ VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- 431 PM PDT WED OCT 18 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON... * HAZARDS...SURF HEIGHTS 3 TO 6 FEET THROUGH THURSDAY AFTERNOON. * IMPACTS...THERE IS AN INCREASED RISK FOR OCEAN DROWNING. RIP CURRENTS CAN PULL SWIMMERS AND SURFERS OUT TO SEA. LARGE BREAKING WAVES CAN WASH PEOPLE OFF BEACHES AND ROCKS...AND CAPSIZE SMALL BOATS NEAR SHORE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$ KAPLAN
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Oct 16, 6:21 PM PDT, 2 hours 23 minutes earlier.
Area forecast discussion, Oct 16, 6:21 PM PDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
621 PM PDT Mon Oct 16 2017
.SYNOPSIS...
Offshore winds will bring above normal temperatures through
Tuesday. Patchy fog and low clouds return to the coast Thursday
and Friday as temperatures cool to near normal late in the week.
Temperatures increase again this weekend and into the following
week as another offshore wind event develops over the region.
&&
.SHORT TERM...(TDY-THU)
Gradients continue to trend onshore but only by about 1mb so the
cooling so far has pretty much been limited to the coastal areas
at best, and even there just a few degrees at most. Onshore trends
expected to continue through the end of the week with cooling
spreading farther inland each day. Highs expected to remain above
normal through Wednesday before finally near normal Thursday.
Still closely monitoring the moisture to our south. The NAM has
been the most aggressive with it, pulling up quite a bit of
mid and upper level moisture up around the west side of the ridge
axis and through SLO County Tuesday afternoon into early
Wednesday. Quite a bit less noted on the GFS/ECMWF solutions but
at least enough for partly cloudy skies. We're seeing quite a bit
of lightning associated with that moisture and the NAM does show
at least some elevated CAPE coming in at that time as well. For
now am going to stick with pops around 10 and see how it holds
together as it moves north tonight. Based on the NAM the best
chances for any precip would be north of Pt Conception and can't
rule out some elevated convection. It's so dry still at lower
levels though that we might just see virga or maybe a few
sprinkles reaching the ground. If the instability aloft holds
together there would be a concern for dry lightning so will keep
a close eye on that. The NAM also shows some elevated CAPE across
the coastal waters south of Pt Conception Tuesday night into
early Wednesday as the short wave comes through but with less
moisture to work with. Again will just monitor for now and see how
this all evolves over the next 12-24 hours.
Northwest flow will be increasing each day this week with the
chance for some advisory level Sundowner winds especially later in
the week but isolated 35 mph gusts possible as early as Tuesday
and Wednesday nights across srn SLO County.
Marine lyr clouds expected to remain absent until at least
Thursday morning as a trough approaches from the west.
.LONG TERM...(FRI-MON)
The trough that at one time looked like it would possibly bring us
some rain Friday is now weaker and farther north on the models and
at least for now isn't posing a threat for precipitation in our
area. So rain chances have been dropped below 15. Even a lot of
the moisture that models had been entraining into the cold front
is gone so we're looking at partly cloudy skies at worst. Will
probably see a decent low cloud layer developing Friday morning as
the trough gets closer and possibly limited/slow clearing during
the day. Temps will dip below normal for one day before ridging
quickly returns for the weekend and temps climb. Expecting a peak
in the northwest flow Friday night into Saturday with some
impressive (-5 to -7mb) SBA-SMX and SBA/LAX-BFL gradients on the
GFS. If this holds we can expect to at least see advisory level
Sundowners and I5 corridor winds and possibly touching warning
level.
The warming trend will start quickly Saturday then really ramp up
Sunday/Monday as offshore gradients return. We're not seeing quite
the good upper level support we saw a couple days ago as now both
the GFS and ECMWF show a more progressive trough pattern rather
than an upper low dropping south through the Great Basin. And in
fact both now show 591-594dm heights Sunday-Wednesday with
moderate offshore gradients and 950mb temps in the low 30s
celcius. That would likely yield highs in the 90s for coastal
areas, lower 100s for Downtown LA and a few degrees warmer for the
valleys. Current forecast is somewhat conservative given the
pattern but quite a bit above MOS guidance so confidence not
particularly high just yet.
&&
.AVIATION...17/0056Z.
At 00Z, there was a surface based inversion up to around 1500 feet
at KLAX.
Moderate-to-high confidence in the current forecast. VFR
conditions are expected throughout the period with no significant
wind concerns. There is a slight chance of thunderstorms
north of KSBA after 19Z Tuesday.
KLAX...VFR conditions are expected throughout the period with no
wind concerns.
KBUR...VFR conditions are expected throughout the period with no
wind concerns.
&&
.MARINE...16/100 PM.
High confidence in winds below Small Craft Advisory (SCA) through
this evening, but local gusts to 20 kt are possible this
afternoon/evening in the channels south of Point Conception
(including the San Pedro Channel and the Anacapa Passage). NW
winds will increase on Tuesday from the Central Coast to San
Nicolas Island. SCA winds now look certain with gusts to 30 kt
and widespread choppy seas everywhere (including near shore waters
where it will not be as windy). These winds and choppy seas look
to continue through Saturday, and could be strongest Friday. The
inner waters portion of the Santa Barbara Channel will flirt with
SCA, with a 30 percent chance of needing an advisory Tuesday or
Wednesday evenings. Those odds increase however on Thursday and
Friday.
Dense fog is possible Tuesday night into Wednesday.
A large storm will form off British Columbia by Tuesday with 40+
feet seas expected near the storm. This will produce a large
long-period NW swell reaching our waters by Friday with seas of
15-20 feet possible. As such, there is a possibility for
dangerous breaking waves near shore Friday and Saturday,
including Morro Bay Harbor.
&&
.FIRE WEATHER...16/330 PM...
Elevated fire danger will continue across much of Southwest California
through Tuesday as weak offshore flow continues to bring very warm and
dry conditions. Widespread single digit humidities will continue across
the region through Tuesday, with very poor humidity recoveries in the
mountains and foothills tonight. From Tuesday into early Wednesday, there
will be an increase in mid level subtropical moisture from the southwest
that will bring a 10 percent chance of light showers or elevated
thunderstorms to the region. If any storms do develop over the area, the
main threats would be isolated dry lightning strikes and gusty erratic
downdraft winds due to the very dry lower levels of the atmosphere.
Gusty sundowner winds are expected to impact southern Santa Barbara county
much of this week, during the late afternoon and nighttime hours. Initially,
on Tuesday and Wednesday evenings, wind gusts between 30 and 40 mph with
humidities falling into the teens will bring elevated to brief critical
fire weather conditions. In the wake of a passing upper level trough,
there is the potential for stronger sundowner winds Friday night into
Saturday evening.
From late Saturday night through next Tuesday, there is the potential
for a prolonged duration of gusty Santa Ana winds with hot and very
dry conditions. While there is still some uncertainty with the
strength of this upcoming Santa Ana event (which will depend on the
upper level wind support), there will be the potential for at least
moderate Santa Ana winds, triple digit heat, and humidities falling
into the single digits and lower teens which could bring a return
of critical fire weather conditions to portions of Southwest
California.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement in effect from 6 AM PDT Tuesday
through Wednesday evening for zones 40-41. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect from 9 AM Tuesday to 6 AM PDT
Wednesday for zones 670-673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK...(THU-MON)
Hot temperatures and elevated fire weather conditions are
expected over the weekend into early next week as another Santa
Ana wind event develops. Large surf is possible at Central Coast
Beaches between Friday and Sunday. Strong rip currents are
possible.
&&
PUBLIC...MW
AVIATION...Hall
MARINE...Kittell
FIRE WEATHER...Gomberg
SYNOPSIS...Kj
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 10:47 AM PDT | Wind Advisory | LOX | 11 hr |
Nearby
Beach Hazards Statements in California, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.